Poor labeling on children's medications causing overdoses

Parents who give their children over-the-counter medicines need to be highly cautious when doing so, say researchers from the New York University School of Medicine. Many children’s cough and cold medications, as well as analgesic and gastrointestinal medicines, are often inconsistently labeled and packaged which leads to confusion and overdoses.

The U.S. Food and Drug Administration (FDA) recommends — but not requires — that children’s medicines include measuring cups or spoons with their products so that parents can easily figure out how much to administer. But according to reports, many of these products either do not come with such measuring devices, or they come with ones that do not match the dosage levels indicated in the instructions.

The significant increase in overdoses due to packaging inconsistencies led the FDA to issue new guidelines back in 2009 for how to properly package and label such medicines. Many manufacturers still sell the dubiously-labeled medicines, but authors of the study hope that their investigation into the matter will result in improvements.

Children’s medicines are responsible for landing thousands of children in the emergency room every year for overdoses. A recent report found that when manufacturers stopped selling children’s cold and cough medicines labeled for children under age two, the number of admitted children to the ER dropped by more than 50 percent.

Source: Natural News

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s